Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Shreveport, LA

April 20, 2003Bienville Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2003, 8:02 PM CDT for Bienville Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 8:02 PM CDT (01:02 UTC)
Expired
Apr 20, 2003, 9:00 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bienville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KSHV 210102
SVRSHV
LAC013-210200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA

* UNTIL 900 PM CDT

* AT 800 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF
  BIENVILLE...OR ABOUT 9 MILES NORTHEAST OF COUSHATTA...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIENVILLE AT 855 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO TWO INCHES IN 
DIAMETER AND STRONG DAMAGING WINDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BIENVILLE PARISH IN NORTHWEST LOUISIANA
UNTIL 900 PM CDT.

LAT...LON 3216 9318 3224 9325 3255 9293 3242 9277
          3231 9279 3216 9301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:45 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 20, 7:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CDT SUN APR 20 2003

YET ANOTHER EASTER SEVERE WEATHER OUTBREAK...WHY DOES THAT NOT SURPRISE
ME??? UPDATED ZONES TO TWEAK SKY CONDITIONS IN SEVERAL GROUPS...AND
RAISE POPS FOR THE LFK AND MLU GROUPS.  COLD FRONT TOOK ONLY ABOUT 3
HOURS OR SO TO MOVE THROUGH SHV-BOSSIER CITY...BAD/S LAST OB AT 23Z HAD
VARIABLE WINDS WITH A DEWPOINT 4C HIGHER. LATEST LAPS ANALYSIS
INDICATES PLENTY OF INSTABILITY OUT AHEAD OF THE FRONT...WITH LI/S
STILL IN THE -4-(-6) RANGE...WITH CAPES OF 1200-1600 J/KG. SUPERCELL
OVER RED RIVER PARISH APPEARS ROOTED JUST AHEAD OF THE FRONT ALONG
THETA E AXIS...BUT WITH THE LOSS OF AFTERNOON HEATING...SOME WEAKENING
IS EXPECTED DURING THE NEXT FEW HOURS.  HOWEVER..IN THE
AFTERMATH...NUMEROUS REPORTS OF GOLFBALL TO BASEBALL SIZED HAIL HAVE
BEEN RECEIVED ACROSS TOLEDO BEND COUNTRY AND PORTIONS OF NORTHCENTRAL
LOUISIANA.

UPDATE ALREADY OUT.

15

.SHV...NONE.
Hazardous weather outlook, Apr 20, 12:00 PM CDT, 8 hours 2 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
MAINLY ALONG AND AHEAD OF A WEAK COLD FRONT THAT WILL SLOWLY MOVE
SOUTHEAST THROUGH THE REGION. SOME SHOWER ACTIVITY MAY PERSIST
ACROSS DEEP EAST TEXAS AND PORTIONS OF NORTHCENTRAL LOUISIANA
OVERNIGHT...BEFORE THE FRONT PUSHES SOUTH TO THE COAST MONDAY
MORNING. DUE TO ABUNDANT CLOUD COVER WHICH WILL LIMIT AFTERNOON
HEATING...AND WEAK WINDS THROUGH THE LOWER LEVELS OF THE
ATMOSPHERE...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE MIDWEST FROM THE
ROCKIES AROUND MIDWEEK...BRINGING WITH IT A CHANCE OF THUNDERSTORMS
WEDNESDAY NIGHT AND EARLY THURSDAY. HOWEVER...SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Apr 20, 3:00 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
300 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    HUNTINGTON                TX   .88 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Apr 20, 4:05 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
405 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    9 E HUNTINGTON            TX   2.75 INCH HAIL
04/20/03   ANGELINA                       REPORTED BY TV
                                          STATION
Local storm report, Apr 20, 4:15 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
415 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CASTOR                    LA   2.75 INCH HAIL
04/20/03   BIENVILLE                      REPORTED BY
                                          GENERAL PUBLIC
Local storm report, Apr 20, 6:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
630 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    7 W HALL SUMMIT           LA   1.75 INCH HAIL
04/20/03   RED RIVER                      GOLFBALL SIZED HAIL FELL
                                          IN THE COMMUNITY OF
                                          CROSSROADS. REPORT FROM LAW
                                          ENFORCEMENT

0535 PM    5 NE CASTOR               LA   1.75 INCH HAIL
04/20/03   BIENVILLE                      REPORT FROM LAW ENFORCEMENT

0555 PM    CHIRENO                   TX   WIND DAMAGE
04/20/03   NACOGDOCHES                    TREES DOWN IN CHIRENO.
                                          REPORT FROM LAW ENFORCEMENT

0610 PM    11 S CENTER               TX   2.00 INCH HAIL
04/20/03   SHELBY                         HAIL FELL ALONG HIGHWAY 96
                                          AND COVERED THE GROUND IN
                                          SOUTHERN SHELBY COUNTY.
                                          REPORT FROM SPOTTER

0600 PM    6 W SAN AUGUSTINE         TX   3.00 INCH HAIL
04/20/03   SAN AUGUSTINE                  HAIL FELL ALONG HIGHWAY 21
                                          IN THE COMMUNITY OF
                                          DENNING. REPORT FROM LAW
                                          ENFORCEMENT

0625 PM    SHELBYVILLE               TX   1.75 INCH HAIL
04/20/03   SHELBY                         REPORT FROM SPOTTER

15
Local storm report, Apr 20, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
750 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    RUSTON                    LA   .75 INCH HAIL
04/20/03   LINCOLN                        REPORT FROM POLICE DEPT

0703 PM    10 SW MANSFIELD           LA   2.75 INCH HAIL
04/20/03   DE SOTO                        BASEBALL SIZED HAIL FELL
                                          ALONG HWY 481 NEAR THE
                                          COMMUNITY OF LULA IN
                                          SOUTHERN DESOTO PARISH.
                                          REPORT FROM LAW ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:01 PM CDTSevere Thunderstorm WarningSHVDe Soto59 min
Apr 20, 7:34 PM CDTSevere Thunderstorm WarningSHVRed River41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.